Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Sioux Falls, SD

August 1, 2017Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 1, 2017, 5:30 PM CDT for Osceola County, Iowa. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 5:30 PM CDT (22:30 UTC)
Expired
Aug 1, 2017, 5:44 PM CDT
In force
14 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WUUS53 KFSD 012230
SVRFSD
IAC143-012300-
/O.NEW.KFSD.SV.W.0196.170801T2230Z-170801T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
530 PM CDT TUE AUG 1 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Osceola County in northwestern Iowa...

* Until 600 PM CDT

* At 530 PM CDT, a severe thunderstorm was located over Sibley,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Ashton around 550 PM CDT. 
  Melvin around 600 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4345 9577 4346 9562 4326 9544 4326 9579
TIME...MOT...LOC 2230Z 334DEG 9KT 4339 9571 

HAIL...1.00IN
WIND...60MPH
 
$$

Weisser
1 follow-up statement
237 
WWUS53 KFSD 012244
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
544 PM CDT TUE AUG 1 2017

IAC143-012254-
/O.CAN.KFSD.SV.W.0196.000000T0000Z-170801T2300Z/
Osceola IA-
544 PM CDT TUE AUG 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR OSCEOLA COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4345 9577 4346 9562 4326 9544 4326 9579
TIME...MOT...LOC 2242Z 334DEG 9KT 4336 9569 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:19 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 1, 3:19 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
319 PM CDT Tue Aug 1 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 318 PM CDT Tue Aug 1 2017

Weak wave pressing across central SD early this afternoon, and have
been watching progression of a mini-MCS into areas of west of the
James River in advance of this feature. Instability is actually
fairly decent with MLCAPE on the order of 2000-2500 J/kg, especially
concentrated near the slowly sinking frontal boundary across
southwest MN extending through the KFSD area toward south central
SD. The problem for existing storm structures is that the overall
deep shear is practically non-existent, which means that while
initiation to storms gets a strong updraft going, it does not take
too long for storms to choke themselves off. However, there is also
a healthy amount of DCAPE with around 1000 J/kg, so will have to
watch for a damaging wind threat with any briefly organized storms
through late afternoon.  Should not take long for southward
progressing front and the passage of the wave to limit precipitation
chances through early evening along the Missouri River, with the
remainder of the night likely to feature a light north to northeast
wind.  At this time, looks like should get enough drying to keep fog
from being a widespread threat as winds weaken and start to back
toward the east/southeast again late night as stronger complex wave
moving into the western Dakotas, with the leading wave moving into
western SD and trailing stronger wave into northeast MT.

Attention then turns toward these waves moving into the area during
the day on Wednesday. Leading wave will approach the western CWA
midday, with likely enhancement of clouds, and enough elevated
instability to result in at least a scattering of
showers/thunderstorms.  As one progresses through the day, diurnal
heating will become more challenged, and overall instability will
not be as strong as today, likely maximizing from 1000-1500 J/kg
ahead of the precipitation. Have some concern about clouds/more
spotty precipitation with the leading wave perhaps weakening the
destabilization potential even more. Deep-layer shear is much
greater at 35-45 knots with stronger winds aloft ahead of the
frontal boundary, which puts shear/instability in a much more
favorable parameter space. Would have to believe that there is at
least a lower-end severe weather threat for much of the area,
starting early to mid afternoon toward the James River, and
continuing into the evening hours as the main convective development
pushes eastward. Threat would be primarily wind and some marginal
large hail, the latter limited by instability levels.

Main increase in div Q forcing comes later in the day along with the
approaching jet streak, and should see precipitation become more
widespread west of I-29 through the mid to late afternoon. Some
areas of heavier rainfall will be possible, but amounts again likely
limited by transience of precipitation.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 318 PM CDT Tue Aug 1 2017

Main concerns in the extended period will be rain and thunderstorms
Wednesday night into Thursday morning. Highs on Thursday will also
be fairly close to record cold high temperatures.

Rain and thunderstorms will move through on Wednesday night and
linger into Thursday morning across southwest MN. Shear and
instability are nothing to get excited about but an isolated severe
thunderstorm will be possible in the evening. Some heavy rainfall
will be possible but expecting it to be widespread at this time as
the system appears to be fairly progressive and freezing levels
are somewhat lower around 11000 feet. By Thursday afternoon the
area should be well into the dry slot with pretty chilly air in
place. Will be looking at the potential for some record cold high
temperatures with highs from the mid 60s to mid 70s. Most record
cold highs are in the lower to mid 60s.

While Friday will moderate with highs back into the mid and upper
70s another system will pull onto the Plains with an increased
threat for rain and thunderstorms Friday night into Saturday. Will
maintain the 60 percent to 80 percent chance for rain and
thunderstorms. Not planning on a severe threat at this time.

After this, from Sunday into Tuesday temperatures should rebound
closer to normal with no strong signals for rain and thunderstorms.
Highs generally 75 to 85 with lows 55 to 65.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue Aug 1 2017

Scattered convection will slide through areas mainly west of the
mid-James River valley at early afternoon, and become isolated
with additional development near a slowly southward sinking
frontal boundary by early to mid afternoon mainly near/south of
I-90. Much of the night and morning hours should be quiet. There
is an outside chance with meek flushing of the moist near-surface
air mass that some spotty fog could develop in lower areas near
KSUX. Did not place any convection into the KHON TAF toward the
end of the forecast time with uncertainty in timing, but prospect
for convection will be increasing near the end of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...08
AVIATION...Chapman
Hazardous weather outlook, Aug 1, 4:20 AM CDT, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Tue Aug 1 2017

SDZ050-057-058-063-064-020930-
Gregory-Brule-Aurora-Charles Mix-Douglas-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

An isolated severe storm is possible late this afternoon and early
evening. The main threat would be straight lines around 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could be severe Wednesday afternoon. The primary
threat would be hail up to the size of half dollars and wind gusts
around 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today and tonight.

SDZ038-039-052>055-059>061-065-068-069-020930-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook-
Hutchinson-Bon Homme-Yankton-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms could occur this afternoon and evening,
mainly south of Interstate 90. Any storm development is not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could be severe from mid Wednesday afternoon through
early Wednesday evening. The primary threats are hail up to the
size of half dollars and 70 mph winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-070-071-020930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody-
Minnehaha-Turner-Lincoln SD-Clay SD-Union-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated storms may occur late this afternoon and evening, mainly
along and south of Interstate 90. Storm activity is not expected
to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms may be severe late Wednesday afternoon and evening.
The primary threats are quarter sized hail and winds up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, Aug 1, 4:09 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             HARRISBURG              43.43N 96.70W
08/01/2017  E0.88 INCH       LINCOLN            SD   PUBLIC

&&
Local storm report, Aug 1, 4:10 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 SSE SIOUX FALLS       43.49N 96.71W
08/01/2017  E1.00 INCH       LINCOLN            SD   NWS EMPLOYEE

&&
Local storm report, Aug 1, 4:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             HARRISBURG              43.43N 96.70W
08/01/2017  E1.00 INCH       LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Aug 1, 4:24 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             4 S SIOUX FALLS         43.49N 96.73W
08/01/2017  M1.25 INCH       LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Aug 1, 4:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             BIGELOW                 43.51N 95.69W
08/01/2017  E0.75 INCH       NOBLES             MN   TRAINED SPOTTER

&&
Local storm report, Aug 1, 5:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             3 NE SIBLEY             43.43N 95.70W
08/01/2017  E0.75 INCH       OSCEOLA            IA   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:59 PM CDTSevere Thunderstorm WarningFSDLyon31 min
Aug 1, 4:16 PM CDTSevere Thunderstorm WarningFSDLyon29 min
Aug 1, 4:30 PM CDTSevere Thunderstorm WarningFSDLyon30 min
Aug 1, 4:44 PM CDTSevere Thunderstorm WarningFSDOsceola31 min
Aug 1, 6:09 PM CDTSevere Thunderstorm WarningFSDDickinson25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.